| Model Number |
1DLMCP05 |
| Medical Device Problem Codes |
Contamination (1120); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Pain (1994)
| Date of Event |
04/12/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2005 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, additional surgery, mesh removal, infection.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated result code 2.Conclusion code 2 remains unchanged.
Additional Manufacturer Narrative
Update result code 1 for manufacturing evaluation.Conclusion code remains unchanged.Added result code 2 for sterilization evaluation.
Additional Manufacturer Narrative
B7: added medical history.E1: corrected initial reporter first name h6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6)2004, including records for hysterectomy, cholecystectomy, appendectomy, and any additional hernia repairs, were not provided.Operative records dated (b)(6)2004 indicates patient underwent repair of incisional hernia.¿this middle aged female has had two laparoscopies through the umbilicus.The first resulted in an incisional hernia that was repaired.The second has not resulted in incisional hernia and she is admitted for repair.¿ the operative records dated (b)(6)2004 state: ¿the previous superior umbilical scar was excised.Subcutaneous tissue was divided until the hernia sac was encountered.The fascial defect of approximately 11 mm size was cleared circumferentially and enclosed with a figure¿of¿eight 0-polysorb suture, the fascia was then infiltrated with lidocaine, the skin was closed with subcuticular biosyn and a dressing applied.¿ operative records dated (b)(6)2005 indicate the patient underwent repair of incisional hernia.¿this 67-year-old female underwent a laparoscopy followed by a hernia at the umbilicus.This was repaired only to recur.¿ the operative records dated (b)(6)2005 state: ¿the prior supraumbilical, transverse incision was excised and subcutaneous tissue dissected until the hernia sac was encountered.The sac was dissected circumferentially revealing a fascial defect of approximately 3 cm.¿ the operative records dated (b)(6)2005 continue: ¿the defect was cleared circumferentially.The umbilcus was taken off the sac.The sac was excised and sent to pathology.The defect was then reapproximated in the midline with a series of interrupted 0-polysorb sutures.The umbilcus was pexed to the repair with a 3-0 polysorb.The repair was then infiltrated with marcaine.The incision was closed with subcuticular biosyn and a dressing was applied.¿ history and physical records for admission date (b)(6)2005 state: ¿this 67-year-old female has developed her second recurrence of an umbilical hernia in as many years.She had a coughing spell a couple of weeks ago, only six weeks after her last repair when she felt a pop in the incision and a recurrence of the hernia.She is now admitted for a laparoscopic repair.¿ operative records dated (b)(6) 2005 indicate the patient underwent repair of recurrent incisional hernia laparoscopically with dual mesh.¿this 68-year-old female has had recurrences of an incisional hernia at the umbilicus x 2 in the last two years.¿ the operative records dated (b)(6)2005 state: ¿incision was made in the epigastrium through which a veress needle was inserted into the peritoneal cavity.The peritoneum was insufflated with co2 to 14 mmhg.The needle was removed and replaced with a 10 port.Laparoscope was inserted and under direct visualization pair of umbilical 5 ports and a hypogastric 5 port were passed into the peritoneal cavity.Surprisingly, no adhesions were noted to the abdominal wall.¿ the records dated (b)(6)2005 continue: ¿the defect was about 5 x 5 cm in size.A piece of 10 x 15 cm dual rnesh was selected and the corners cut off.The mesh was marked at the 12 o'clock, 3 o'clock, 6 o'clock, and 9 o'clock positions, and then sutures placed there.The mesh was rolled and placed in the peritoneal cavity through the umbillcal port.¿ operative records dated (b)(6)2005 state: ¿stab wounds were made in the abdominal wall corresponding to the numbers, and the sutures withdrawn through the abdominal wall and secured.The spiral tacker was used to complete the tacking of the mesh to the abdominal wall anteriorly.¿ records dated (b)(6)2005 state: ¿the hernia defect was completely covered with the mesh.The peritoneal pressure was lowered to 6-7 mmhg during the tacking procedure.The ports were removed and the epigastric 10 port site fascial defect was approximated with 0 polysorb.Skin incisions were closed with subcuticular biosyn and dressings applied.The records confirm a gore dualmesh®plus antimicrobial (1dlmcp05/02762429) was used during the procedure.Operative records dated (b)(6)2005 indicate the patient underwent repair of recurrent incisional hernia.¿this 68-year·old female had a laparoscopic repair of umbilical incisional hernia that has recurred.¿ the operative records dated (b)(6) 2005 state: ¿an incision was made just to the left of the umbilicus and extended inferiorly down the midline approximately 8 cm.Subcutaneous tissues was divided until the hernia was encountered.The sac was dissected circumferentially and opened and excised and sent to pathology.The defect was approximately 4 x 4 cm in size and interestingly, there seemed to be dual mesh completely surrounding the defect consistent with a hernia through the mesh.¿ the operative records dated (b)(6)2005 continue: ¿it seemed like there was good tissue ingrowth of the mesh circumferentially.I just approximated the mesh and fascia with a series of interrupted 0 prolene sutures in horizontal fashion across the defect.There was no tension on the repair.The periphery of the repair was infiltrated with sensorcaine.The umbilicus was pexed to the repair with 3-0 polysorb.The skin was closed with nylon and a dressing applied.¿ history and physical records for (b)(6) 2016 admission indicates patient admitted for ruptured diverticulitis, status post sigmoid colectomy.The patient ¿is an elderly female who presents with not feeling well for 2-3 week she thinks but it seems to be worse the last few days, crampy lower abdominal pain and diarrhea.She has had no nausea or vomiting, but has not had any kind of appetite.¿ the records dated (b)(6) 2016 state: ¿she was evaluated in the emergency room and found have[sic] suprapubic abdominal tenderness, leukocytosis, and a ct which demonstrated findings suggestive of diverticular abscess.She has known diverticulosis based on a remote colonoscopy.¿ operative records dated(b)(6) 2016 indicate the patient underwent sigmoid colectomy.¿she had what was felt to be several pelvic abscesses and a small amount of extraluminal air.We discussed trying a bowel prep but she felt that she was getting worse rather than better and as such, requested we proceed with surgery.¿ operative records dated (b)(6) 2016 state: ¿a lower rnidline incision was made.She had a previous mesh that appeared to be put in laparoscopically at the umbilicus and one below this.The diverticulitis rupture was down in the pelvis which was a loop that folded down.Below and above this, the bowel did have diverticulosis and did not seem to have any diverticulitis.I palpated along the sigmoid colon and the lateral pelvic wall.There was diverticulosis all the way along there.¿ records dated (b)(6) 2016 continue: ¿basically i would have to take down the splenic flexure to get above the diverticulosis in an effort to not cut across the mesh and minimize the surgery and not end up with a colostomy, which i talked to her fairly extensively about and which she is very familiar with from her father.¿ operative records dated (b)(6) 2016 state: ¿i went ahead and did a fairly limited excision and wedged out the section of perforation and did an end to side hand sewn baker anastomosis in two layers using 3-0 vicryl.The pelvis was irrigated.She had her ovaries which i think was a couple of the presumed abscesses as she had a hysterectomy, i think it was presumed and she actually told me that she had her ovaries taken out but they were definitely intact.¿ records dated (b)(6) 2016 state: ¿because of the infection in the pelvis , i did not take this out but the anastomosis was done above the pelvic reflection 6 or 8 cm and came together very easily without any tension because of the limited nature of the surgery.The area was irrigated and aspirated.The wound was closed with #1 pds after a jp drain was placed in the pelvis.The penrose drain was placed in the incision and the skin was closed over the top.¿ operative records dated (b)(6) 2017 indicate the patient underwent removal of infected mesh and repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical graft.The patient ¿is an 80- year-old who has had chronically draining sinus.She had a sigmoid colon resection eight months ago, about three months after that developed a fistula.We tried to control this.She grew pseudomonas which we treated with levaquin.Clinically this goes up to the mesh and i think it will need to be removed.¿ operative records dated (b)(6) 2017 state: ¿i placed the probe in the tract and opened the incision along this.This went directly into the abdomen where the mesh was.I opened the abdomen, excised the mesh, there was one loop of bowel that was stuck to this and it was easy to take off.The mesh was excised in its entirety.¿ records dated (b)(6) 2017 continue: ¿i freed up the posterior rectus sheath and closed this in its entirety after irrigating the abdomen and then placed the pig skin xenograft mesh in there, sutured this in four quadrants to keep it in place, and then closed the fascia over the top.I created some soft tissue defect in order to free up the anterior rectus sheath enough to close the wound and before i placed a drain in the subcu, irrigated and closed over the jp drain that.I left the bottom part of the wound open as this was the chronically draining sinus tract.I did culture this prior to closure.¿ discharge records for hospital admission (b)(6)2017 to (b)(6)2017 state: ¿discharge diagnosis infected mesh, now status post removal of infected mesh with repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical xenograft.Cultures grew no growth after two days.The discharge records for discharge date of (b)(6) 2017 continue: ¿ct scan demonstrated some inflammation around this area.¿ ¿at the time of surgery, this mesh was in fact part of the sinus tract.While there was not an abscess per se, i did culture this area of the wound which untimately grew nothing.Mesh was removed in its entirety.¿ culture reports for the (b)(6)2017 procedure were not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device code.H6: updated conclusion codes.Previous patient codes (1994) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2014 through (b)(6) 2017 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial.Patient information: medical history: coronary artery disease.Cerebrovascular disease.Hypertension.Hypercholesterolemia.Degenerative joint disease.Hyperlipidemia.Prior surgical procedures: in 1969: hysterectomy.Thyroidectomy [unknown date].Cholecystectomy [unknown date].Herniorrhaphy x 7 [(b)(6) 2004, (b)(6) 2005 and unknown dates].Appendectomy [unknown date].Sigmoid colectomy [unknown date].Relevant medical information: on (b)(6) 04: repair of incisional hernia.¿this middle aged female has had two laparoscopies through the umbilicus.The first resulted in an incisional hernia that was repaired.The second has not [sic] resulted in incisional hernia and she is admitted for repair.¿ ¿the previous superior umbilical scar was excised.Subcutaneous tissue was divided until the hernia sac was encountered.The fascial defect of approximately 11 mm size was cleared circumferentially and enclosed with a figure-of-eight 0-polysorb suture, the fascia was then infiltrated with lidocaine, the skin was closed with subcuticular biosyn and a dressing applied.¿ on (b)(6) 2005: repair of incisional hernia.¿this 67-year-old female underwent a laparoscopy followed by a hernia at the umbilicus.This was repaired only to recur.¿ ¿the prior supraumbilical, transverse incision was excised and subcutaneous tissue dissected until the hernia sac was encountered.The sac was dissected circumferentially revealing a fascial defect of approximately 3 cm.The defect was cleared circumferentially.The umbilicus [sic] was taken off the sac.The sac was excised and sent to pathology.The defect was then reapproximated in the midline with a series of interrupted 0-polysorb sutures.The umbilicus [sic] was pexed to the repair with a 3-0 polysorb.The repair was then infiltrated with marcaine.The incision was closed with subcuticular biosyn and a dressing was applied.¿ implant preoperative complaints: on (b)(6) 2005: ¿this 67-year-old female has developed her second recurrence of an umbilical hernia in as many years.She had a coughing spell a couple of weeks ago, only six weeks after her last repair when she felt a pop in the incision and a recurrence of the hernia.She is now admitted for a laparoscopic repair.¿ implant procedure: repair of recurrent incisional hernia laparoscopically with ¿dual mesh¿.Implant: gore® dualmesh® plus biomaterial (02762429/1dlmcp05) 7.5 x 10 cm.Implant date: (b)(6) 2005.Description of hernia being treated: ¿incision was made in the epigastrium through which a veress needle was inserted into the peritoneal cavity.The peritoneum was insufflated with co2 to 14 mmhg.The needle was removed and replaced with a 10 port.Laparoscope was inserted and under direct visualization pair of umbilical 5 ports and a hypogastric 5 port were passed into the peritoneal cavity.Surprisingly, no adhesions were noted to the abdominal wall.The defect was about 5 x 5 cm in size.¿ implant size and fixation: ¿a piece of 10 x 15 cm dual mesh was selected and the corners cut off.The mesh was marked at the 12 o'clock, 3 o'clock, 6 o'clock, and 9 o'clock positions, and then sutures placed there.The mesh was rolled and placed in the peritoneal cavity through the umbilical [sic] port.Stab wounds were made in the abdominal wall corresponding to the numbers, and the sutures withdrawn through the abdominal wall and secured.The spiral tacker was used to complete the tacking of the mesh to the abdominal wall anteriorly.The hernia defect was completely covered with the mesh.The peritoneal pressure was lowered to 6-7 mmhg during the tacking procedure.The ports were removed and the epigastric 10 port site fascial defect was approximated with 0 polysorb.Skin incisions were closed with subcuticular biosyn and dressings applied.¿ no post-operative records were provided.Relevant medical information: on (b)(6) 2005: repair of recurrent incisional hernia.¿an incision was made just to the left of the umbilicus and extended inferiorly down the midline approximately 8 cm.Subcutaneous tissues was [sic] divided until the hernia was encountered.The sac was dissected circumferentially and opened and excised and sent to pathology.The defect was approximately 4 x 4 cm in size and interestingly, there seemed to be dual mesh completely surrounding the defect consistent with a hernia through the mesh.It seemed like there was good tissue ingrowth of the mesh circumferentially.I just approximated the mesh and fascia with a series of interrupted 0 prolene sutures in horizontal fashion across the defect.There was no tension on the repair.The periphery of the repair was infiltrated with sensorcaine.The umbilicus was pexed to the repair with 3-0 polysorb.The skin was closed with nylon and a dressing applied.¿ on (b)(6) 2016: ¿ruptured diverticulitis status post sigmoid colectomy¿ [the patient] ¿is an elderly female who presents with not feeling well for 2-3 week she thinks but it seems to be worse the last few days, crampy lower abdominal pain and diarrhea.She has had no nausea or vomiting, but has not had any kind of appetite.She was evaluated in the emergency room and found have[sic] suprapubic abdominal tenderness, leukocytosis, and a ct which demonstrated findings suggestive of diverticular abscess.She has known diverticulosis based on a remote colonoscopy.¿ ¿ct scan demonstrates multiple diverticular abscesses, possibly with some free air.She has had a previous anterior abdominal hernia repair as well.¿ ¿multiple diverticular abscesses.I do not think these are likely manageable with ct drainage due to the multiple nature of them and the site.She is not anxious to have a prolonged hospitalization and wishes to proceed with surgery realizing that she may be at increased risk for a colostomy.She has had a previous hernia repair which may bring some issues as well.¿ ¿she had what was felt to be several pelvic abscesses and a small amount of extraluminal air.We discussed trying a bowel prep but she felt that she was getting worse rather than better and as such, requested we proceed with surgery.¿ on (b)(6) 2016: sigmoid colectomy.¿a lower midline incision was made.She had a previous mesh that appeared to be put in laparoscopically at the umbilicus and one below this.The diverticulitis rupture was down in the pelvis which was a loop that folded down.Below and above this, the bowel did have diverticulosis and did not seem to have any diverticulitis.I palpated along the sigmoid colon and the lateral pelvic wall.There was diverticulosis all the way along there.Basically i would have to take down the splenic flexure to get above the diverticulosis in an effort to not cut across the mesh and minimize the surgery and not end up with a colostomy, which i talked to her fairly extensively about and which she is very familiar with from her father.I went ahead and did a fairly limited excision and wedged out the section of perforation and did an end to side hand sewn baker anastomosis in two layers using 3-0 vicryl.The pelvis was irrigated.She had her ovaries which i think was a couple of the presumed abscesses as she had a hysterectomy, i think it was presumed and she actually told me that she had her ovaries taken out but they were definitely intact.Because of the infection in the pelvis , i did not take this out but the anastomosis was done above the pelvic reflection 6 or 8 cm and came together very easily without any tension because of the limited nature of the surgery.The area was irrigated and aspirated.The wound was closed with #1 pds after a jp drain was placed in the pelvis.¿ explant preoperative complaints: on (b)(6) 2017: [the patient] ¿is an 80-year-old who has had chronically draining sinus.She had a sigmoid colon resection eight months ago, about three months after that developed a fistula.We tried to control this.She grew pseudomonas which we treated with levaquin.Clinically this goes up to the mesh and i think it will need to be removed.¿ explant procedure: removal of infected mesh and repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical graft.Explant date: (b)(6) 2017 [hospitalization (b)(6) 2017].¿i placed the probe in the tract and opened the incision along this.This went directly into the abdomen where the mesh was.I opened the abdomen, excised the mesh, there was one loop of bowel that was stuck to this and it was easy to take off.The mesh was excised in its entirety.I freed up the posterior rectus sheath and closed this in its entirety after irrigating the abdomen and then placed the pig skin xenograft mesh in there, sutured this in four quadrants to keep it in place, and then closed the fascia over the top.I created some soft tissue defect in order to free up the anterior rectus sheath enough to close the wound and before i placed a drain in the subcu [subcutaneous], irrigated and closed over the jp drain that.I left the bottom part of the wound open as this was the chronically draining sinus tract.I did culture this prior to closure.¿ relevant medical information: on (b)(6) 2017: discharge summary: ¿discharge diagnosis infected mesh , now status post removal of infected mesh with repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical xenograft.Cultures grew no growth after two days.¿ ¿ct scan demonstrated some inflammation around this area.¿ ¿at the time of surgery, this mesh was in fact part of the sinus tract.While there was not an abscess per se, i did culture this area of the wound which ultimately [sic] grew nothing.Mesh was removed in its entirety.¿ conclusions: it should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warns: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the gore® dualmesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device is preserved and maintained by the provider and thus was not able to be returned to gore for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 02762429.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.Previous patient codes (1994) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2014 through (b)(6) 2017 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial.Patient information: medical history: coronary artery disease, cerebrovascular disease, hypertension, hypercholesterolemia, degenerative joint disease, hyperlipidemia.Prior surgical procedures: 1969: hysterectomy, thyroidectomy [unknown date], cholecystectomy [unknown date], herniorrhaphy x 7 [(b)(6) 2004, (b)(6) 2005 and unknown dates], appendectomy [unknown date], sigmoid colectomy [unknown date].Relevant medical information: (b)(6) 2004: repair of incisional hernia.¿this middle aged female has had two laparoscopies through the umbilicus.The first resulted in an incisional hernia that was repaired.The second has not [sic] resulted in incisional hernia and she is admitted for repair.¿ ¿the previous superior umbilical scar was excised.Subcutaneous tissue was divided until the hernia sac was encountered.The fascial defect of approximately 11 mm size was cleared circumferentially and enclosed with a figure-of-eight 0-polysorb suture, the fascia was then infiltrated with lidocaine, the skin was closed with subcuticular biosyn and a dressing applied.¿ (b)(6) 2005: repair of incisional hernia.¿this 67-year-old female underwent a laparoscopy followed by a hernia at the umbilicus.This was repaired only to recur.¿ ¿the prior supraumbilical, transverse incision was excised and subcutaneous tissue dissected until the hernia sac was encountered.The sac was dissected circumferentially revealing a fascial defect of approximately 3 cm.The defect was cleared circumferentially.The umbilcus [sic] was taken off the sac.The sac was excised and sent to pathology.The defect was then reapproximated in the midline with a series of interrupted 0-polysorb sutures.The umbilcus [sic] was pexed to the repair with a 3-0 polysorb.The repair was then infiltrated with marcaine.The incision was closed with subcuticular biosyn and a dressing was applied.¿ implant preoperative complaints: on (b)(6) 2005: ¿this 67-year-old female has developed her second recurrence of an umbilical hernia in as many years.She had a coughing spell a couple of weeks ago, only six weeks after her last repair when she felt a pop in the incision and a recurrence of the hernia.She is now admitted for a laparoscopic repair.¿ implant procedure: repair of recurrent incisional hernia laparoscopically with ¿dual mesh¿.Implant: gore® dualmesh® plus biomaterial (02762429/1dlmcp05) 7.5 x 10 cm.Implant date: (b)(6) 2005.Description of hernia being treated: ¿incision was made in the epigastrium through which a veress needle was inserted into the peritoneal cavity.The peritoneum was insufflated with co2 to 14 mmhg.The needle was removed and replaced with a 10 port.Laparoscope was inserted and under direct visualization pair of umbilical 5 ports and a hypogastric 5 port were passed into the peritoneal cavity.Surprisingly, no adhesions were noted to the abdominal wall.The defect was about 5 x 5 cm in size.¿ implant size and fixation: ¿a piece of 10 x 15 cm dual mesh was selected and the corners cut off.The mesh was marked at the 12 o'clock, 3 o'clock, 6 o'clock, and 9 o'clock positions, and then sutures placed there.The mesh was rolled and placed in the peritoneal cavity through the umbillcal [sic] port.Stab wounds were made in the abdominal wall corresponding to the numbers, and the sutures withdrawn through the abdominal wall and secured.The spiral tacker was used to complete the tacking of the mesh to the abdominal wall anteriorly.The hernia defect was completely covered with the mesh.The peritoneal pressure was lowered to 6-7 mmhg during the tacking procedure.The ports were removed and the epigastric 10 port site fascial defect was approximated with 0 polysorb.Skin incisions were closed with subcuticular biosyn and dressings applied.¿ no post-operative records were provided.Relevant medical information: on (b)(6) 2005: repair of recurrent incisional hernia.¿an incision was made just to the left of the umbilicus and extended inferiorly down the midline approximately 8 cm.Subcutaneous tissues was [sic] divided until the hernia was encountered.The sac was dissected circumferentially and opened and excised and sent to pathology.The defect was approximately 4 x 4 cm in size and interestingly, there seemed to be dual mesh completely surrounding the defect consistent with a hernia through the mesh.It seemed like there was good tissue ingrowth of the mesh circumferentially.I just approximated the mesh and fascia with a series of interrupted 0 prolene sutures in horizontal fashion across the defect.There was no tension on the repair.The periphery of the repair was infiltrated with sensorcaine.The umbilicus was pexed to the repair with 3-0 polysorb.The skin was closed with nylon and a dressing applied.¿ on (b)(6) 2016: ¿ruptured diverticulitis status post sigmoid colectomy¿ [the patient] ¿is an elderly female who presents with not feeling well for 2-3 week she thinks but it seems to be worse the last few days, crampy lower abdominal pain and diarrhea.She has had no nausea or vomiting, but has not had any kind of appetite.She was evaluated in the emergency room and found have[sic] suprapubic abdominal tenderness, leukocytosis, and a ct which demonstrated findings suggestive of diverticular abscess.She has known diverticulosis based on a remote colonoscopy.¿ ¿ct scan demonstrates multiple diverticular abscesses, possibly with some free air.She has had a previous anterior abdominal hernia repair as well.¿ ¿multiple diverticular abscesses.I do not think these are likely manageable with ct drainage due to the multiple nature of them and the site.She is not anxious to have a prolonged hospitalization and wishes to proceed with surgery realizing that she may be at increased risk for a colostomy.She has had a previous hernia repair which may bring some issues as well.¿ ¿she had what was felt to be several pelvic abscesses and a small amount of extraluminal air.We discussed trying a bowel prep but she felt that she was getting worse rather than better and as such, requested we proceed with surgery.¿ on (b)(6) 2016: sigmoid colectomy ¿a lower midline incision was made.She had a previous mesh that appeared to be put in laparoscopically at the umbilicus and one below this.The diverticulitis rupture was down in the pelvis which was a loop that folded down.Below and above this, the bowel did have diverticulosis and did not seem to have any diverticulitis.I palpated along the sigmoid colon and the lateral pelvic wall.There was diverticulosis all the way along there.Basically, i would have to take down the splenic flexure to get above the diverticulosis in an effort to not cut across the mesh and minimize the surgery and not end up with a colostomy, which i talked to her fairly extensively about and which she is very familiar with from her father.I went ahead and did a fairly limited excision and wedged out the section of perforation and did an end to side hand sewn baker anastomosis in two layers using 3-0 vicryl.The pelvis was irrigated.She had her ovaries which i think was a couple of the presumed abscesses as she had a hysterectomy, i think it was presumed and she actually told me that she had her ovaries taken out but they were definitely intact.Because of the infection in the pelvis , i did not take this out but the anastomosis was done above the pelvic reflection 6 or 8 cm and came together very easily without any tension because of the limited nature of the surgery.The area was irrigated and aspirated.The wound was closed with #1 pds after a jp drain was placed in the pelvis.¿ explant preoperative complaints: on (b)(6) 2017: [the patient] ¿is an 80-year-old who has had chronically draining sinus.She had a sigmoid colon resection eight months ago, about three months after that developed a fistula.We tried to control this.She grew pseudomonas which we treated with levaquin.Clinically this goes up to the mesh and i think it will need to be removed.¿ explant procedure: removal of infected mesh and repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical graft.Explant date: (b)(6) 2017 [hospitalization (b)(6) 2017].¿i placed the probe in the tract and opened the incision along this.This went directly into the abdomen where the mesh was.I opened the abdomen, excised the mesh, there was one loop of bowel that was stuck to this and it was easy to take off.The mesh was excised in its entirety.I freed up the posterior rectus sheath and closed this in its entirety after irrigating the abdomen and then placed the pig skin xenograft mesh in there, sutured this in four quadrants to keep it in place, and then closed the fascia over the top.I created some soft tissue defect in order to free up the anterior rectus sheath enough to close the wound and before i placed a drain in the subcu [subcutaneous], irrigated and closed over the jp drain that.I left the bottom part of the wound open as this was the chronically draining sinus tract.I did culture this prior to closure.¿ relevant medical information: on (b)(6) 2017: discharge summary: ¿discharge diagnosis infected mesh , now status post removal of infected mesh with repair of ventral hernia using a preperitoneal 15 x 10 matrix surgical xenograft.Cultures grew no growth after two days.¿ ¿ct scan demonstrated some inflammation around this area.¿ ¿at the time of surgery, this mesh was in fact part of the sinus tract.While there was not an abscess per se, i did culture this area of the wound which ultimately [sic] grew nothing.Mesh was removed in its entirety.¿ conclusions: it should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warns: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the gore® dualmesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device is preserved and maintained by the provider and thus was not able to be returned to gore for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 02762429.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.